Oklahoma, 2019

Hail in Oklahoma, May 13, 2019

May 13, 2019 · NWS OUN · 2 events in 2 counties and zones

A weak frontal boundary and enough instability combined for scattered thunderstorms with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak frontal boundary and enough instability combined for scattered thunderstorms with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 13, 5:11 PM CST, 58 minutes earlier.

Area forecast discussion, May 13, 5:11 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Norman OK
611 PM CDT Mon May 13 2019

.AVIATION...
00Z TAFs... Scattered thunderstorms are expected to continue
across parts of northwest and north-central Oklahoma through about
02z this evening but should mostly avoid the TAF sites with the
exception of KWWR. After these storms dissipate, expect VFR
conditions through the overnight and during the day tomorrow with
winds mainly from the south.

Ware

&&

.PREV DISCUSSION... /issued 246 PM CDT Mon May 13 2019/

DISCUSSION...
A few showers and thunderstorms have formed this afternoon along
an apparent warm front in northwest Oklahoma. Additional
development along and near the surface boundary seems probable
(the boundary extends from near Woodward to Guthrie to east-
central Oklahoma). The large dewpoint depressions in the far
northwest may help a few storms produce strong winds, while
marginally severe hail will be the main risk elsewhere. The storms
should diminish toward sunset.

The next significant weather feature is a large storm system that
is expected to approach the southern Plains on Friday. This
system will likely produce severe storms over parts of our
forecast area both Friday and Saturday. The higher risk will be in
the west on Friday, and over the entire region on Saturday. There
is still a lot of difference in the details according to the
models, but the overall pattern is supportive of severe storms and
very heavy rain...which probably will cause additional flooding
in areas that just dealt with flooding from previous storms...and
will prolong flooding on those rivers still above flood stage this
weekend.

CmS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  57  81  61  84 /  20   0   0   0
Hobart OK         57  81  59  84 /  10   0   0   0
Wichita Falls TX  58  82  61  85 /  10   0   0   0
Gage OK           57  84  58  86 /  20   0   0  10
Ponca City OK     57  82  61  85 /  20  10   0   0
Durant OK         57  82  59  84 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

06/08/08
Hazardous weather outlook, May 13, 10:53 AM CST, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1153 AM CDT Mon May 13 2019

OKZ004>048-050>052-TXZ083>090-141200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1153 AM CDT Mon May 13 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

There is a Marginal Risk of severe storms across northwest,
central, and southeast Oklahoma through early evening. Isolated
severe storms will be possible, and the primary risks will be
wind gusts around 60 mph and quarter-size hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Severe thunderstorms are expected late Friday across western
Oklahoma and adjacent parts of northern Texas. On Saturday, severe
thunderstorms are expected over most of Oklahoma and adjacent
parts of northern Texas.

.Heavy Rainfall...
Heavy rainfall, causing flooding, may occur on Friday and Saturday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 13, 4:23 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
523 PM CDT Mon May 13 2019

OKZ015-017-132300-
Dewey OK-Blaine OK-
523 PM CDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Dewey and
northwestern Blaine Counties Until 600 PM CDT...

AT 521 PM CDT, a strong thunderstorm was located 5 miles west of
Canton, moving southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3598 9887 3614 9872 3609 9849 3588 9862
TIME...MOT...LOC 2221Z 294DEG 17KT 3606 9869

SIX
Special weather statement, May 13, 4:28 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
528 PM CDT Mon May 13 2019

OKZ026-030-132300-
Pottawatomie OK-Lincoln OK-
528 PM CDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR north central Pottawatomie and
southeastern Lincoln Counties Until 600 PM CDT...

AT 527 PM CDT, a strong thunderstorm was located near Meeker, moving
southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3542 9672 3543 9672 3542 9674 3542 9673
      3541 9674 3541 9677 3537 9678 3550 9697
      3564 9684 3556 9662 3550 9663
TIME...MOT...LOC 2227Z 308DEG 11KT 3553 9684

SIX
Special weather statement, May 13, 5:06 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
606 PM CDT Mon May 13 2019

OKZ020-026-132330-
Payne OK-Lincoln OK-
606 PM CDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Payne and north
central Lincoln Counties Until 630 PM CDT...

AT 604 PM CDT, a strong thunderstorm was located near Ripley, moving
east at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3595 9702 3606 9694 3603 9672 3587 9682
TIME...MOT...LOC 2304Z 291DEG 7KT 3596 9691

SIX
Special weather statement, May 13, 5:27 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
627 PM CDT Mon May 13 2019

OKZ006-140000-
Alfalfa OK-
627 PM CDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR central Alfalfa County Until 700
PM CDT...

AT 624 PM CDT, a strong thunderstorm was located near Lambert, moving
east at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3665 9852 3684 9851 3680 9815 3654 9824
TIME...MOT...LOC 2324Z 285DEG 9KT 3672 9841

SIX
Special weather statement, May 13, 5:34 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
634 PM CDT Mon May 13 2019

OKZ020-026-140000-
Payne OK-Lincoln OK-
634 PM CDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Payne and
northeastern Lincoln Counties Until 700 PM CDT...

AT 630 PM CDT, a strong thunderstorm was located near Agra, moving
southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3562 9686 3588 9699 3598 9680 3579 9662
      3573 9662
TIME...MOT...LOC 2330Z 329DEG 13KT 3587 9686

SIX
Special weather statement, May 13, 6:06 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
706 PM CDT Mon May 13 2019

OKZ017-140030-
Blaine OK-
706 PM CDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR southern Blaine County Until 730
PM CDT...

AT 702 PM CDT, a strong thunderstorm was located 7 miles southeast of
Fay, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

LAT...LON 3585 9827 3572 9830 3572 9831 3568 9831
      3562 9833 3567 9863 3587 9861
TIME...MOT...LOC 0002Z 295DEG 14KT 3575 9854

SIX

The radar

The Norman radar (KTLX), 93 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Payne

When
May 13, 6:09 PM CST
Where
Payne County, 1.67 mi W of (Swo)stillwater Airport
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.160, -97.120

Hail, Blaine

When
May 13, 6:52 PM CST
Where
Blaine County, 4.84 mi S of Geary
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.560, -98.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824251, 824252.